South Dakota, 2018

Hail in South Dakota, May 25, 2018

May 25, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over eastern Custer County, producing quarter sized hail east of Hermosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Custer County, producing quarter sized hail east of Hermosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 12:54 PM MST, 51 minutes earlier.

Area forecast discussion, May 25, 12:54 PM MST, 51 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
154 PM MDT Fri May 25 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 153 PM MDT Fri May 25 2018

Western CONUS mean troughing will bring persistent SW flow
through the period. This will support an active pattern as several
impulses eject NE into the Northern Plains. Weak instability over
the BH today will support few shra and TS this afternoon and
evening. Otherwise, upper level ridge will begin to build into the
region tonight through Sat, supporting warm dry weather. Pos
theta-e adv Saturday night might support an E-W band of elevated
convection, esp over NW SD late Sat night. Sfc trough will stall
over the area Sun with a decent upper trough pushing into the
region. Ample LL moisture will advect into the region per SE flow,
supporting CAPE of 1.5-2.5 KJ/KG over NE WY and Western SD.
Increasing shear per advecting jet steak should support a decent
chance of afternoon/evening TS with some severe storms certainly
possible given moisture/CAPE/shear numbers. Sfc boundary will
linger over the area Mon with sufficient flow aloft and ll
moisture certainly in place to support more diurnal shra/TS, some
possible severe once again. Bulk of upper trough will advect
through the region Tues, with another good chance of convection
once again. Drier weather is expected mid next week with weak
ridging in place before another round of western CONUS troughing
develops and supports unsettled flow once again.

As for temps, warm conds expected across the region Sat with 90s
most places. Stalled frontal boundary over the region Sunday will
support cooler conds over NE WY with continued warm SE half. SFC
front will bias further east Monday, with more widespread cooler
conds.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1126 AM MDT Fri May 25 2018

Other than some brief MVFR conditions possible in any
thunderstorms that develop around the Black Hills area today, VFR
conditions are expected through Saturday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, May 25, 4:23 AM MST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
523 AM MDT Fri May 25 2018

SDZ001-002-012>014-025-027-031-032-041>044-046-047-049-073-
WYZ054>058-071-261130-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Southern Foot Hills-Pennington Co Plains-
Haakon-Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-
Tripp-Southern Meade Co Plains-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
523 AM MDT Fri May 25 2018 /623 AM CDT Fri May 25 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for thunderstorms will return to the area late Saturday
into Sunday and Monday. Some thunderstorms could be strong to
severe. Very warm temperatures are expected over the holiday
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026-028>030-072-074-261130-
Northern Black Hills-Rapid City-Central Black Hills-
Southern Black Hills-Custer Co Plains-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-
523 AM MDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon. Severe
storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for thunderstorms will increase late Saturday into Sunday
and Monday. Some thunderstorms could be strong to severe. Very
warm temperatures are expected over the holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 25, 1:12 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
212 PM MDT FRI MAY 25 2018

SDZ030-074-252045-
Custer Co Plains SD-Hermosa Foot Hills SD-
212 PM MDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Hermosa, or 23 miles southeast of Rapid City,
moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Custer
County.

LAT...LON 4376 10319 4383 10311 4382 10286 4361 10305
TIME...MOT...LOC 2012Z 297DEG 14KT 4377 10306

Eagan

The radar

The Rapid City radar (KUDX), 49 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
May 25, 1:45 PM MST
Where
Custer County, 10.23 mi SW of Folsom
Measured
1 in hail
Reported by
Public
Coordinates
43.700, -102.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748805.